Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Headache, taken painkillers and homeopathic treatment. No nausea. Worried

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5282 Questions
I am XXXXXXX I am 40 years old. About 12 years back , my headache started aching on the left side up to teeth,jaws and eye. I took some painkillers and got relief for the time the medicine. I called on many doctors , physicians and neurologist but the pain was not diminished. But it only got suppressed for the time being. some of them diagnosed it as migraine and some of them diagnosed it as M type cephalgia but the medicine of migraine when taken was more grim than ever. It instigated more pain. then I took shelter to a homeopath . He treated me for about three months , then I got better relief along with painkiller during the homeopathic treatment. after one year the same type pain again started but now on the right side . Again I went to a doctor who treated and got relief for one year. Again when the pain started. It was again on the left side.I took homeopathic medicines along with pain killer and got some relief but not full relief.During the pain i do not feel nausea and vomiting. I am very worried. I have to take strong painkillers daily, even today. Please diagnose me and tell me the right medicine to my problematic headache
Posted Wed, 5 Sep 2012 in Brain and Spine
Answered by Dr. Sudhir Kumar 4 hours later

Thank you for writing in.

I understand your pain and worry of having a headache for as long as 12 years now. I am sure something has to be done now.

Based on the description of your pain, there are two possibilities- 1. Migraine, 2. Trigeminal neuralgia

Migraine is characterized by pain on one side of head (sometimes both sides), associated with vomiting/nausea. Pain gets aggravated in sunlight and noise. Pain tends to last for 4-72 hours and can occur repeatedly.

In trigeminal neuralgia (TN), pain occurs on one side of the face/head (including teeth, gums, ear, etc). Pain is of short duration, often lasting for a few seconds or minutes. Pain gets aggravated by chewing, washing face, etc. There is no nausea or vomiting.

Both these conditions respond to effective medications. In migraine, usually beta-blockers like propranolol, and flunarizine are effective. Carbamazepine, amitriptyline and pregabalin are very effective in Trigeminal Neuralgia. All these are prescription drugs, Please get them prescribed by a Neurologist after getting yourself examined by him.

You need to take the medicines regularly and continuously for some time may be a few months, for you to respond well to treatment.

I assume that you have undergone a CT or MRI scan of the brain in all these years. If so, could you send me the reports? You have a feature to upload the reports / image by yourself at the right side of the query page, please utilize that so that I can answer your queries better.

If it is not done yet, a MRI may be advised as per the findings.

I am sorry, I am not aware of the effectiveness of Homeopathy treatment for your symptoms.

Please do let me know if you have more queries.

Awaiting your response.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Health City, Hyderabad.
Above answer was peer-reviewed by
Follow-up: Headache, taken painkillers and homeopathic treatment. No nausea. Worried 4 hours later
I had consulted a XXXXXXX neurosurgeon, Dr XXXXXXX Chaudhary. He advised me not to take MRI or CT scan test.He said that it was not necessary at all in this case and gave me beta blockers, propanols etc. But these medicines aggravated the pain more and more so I discontinued it. So my pain does not get aggravated by washing face,chewing as you diagnosed in trigeminal neuralgia. It is not of very short time in minutes or seconds as you said but if it starts it is reliefed when I take heavy painkillers like nobel-MR. Please diagnose it properly because I have paid for it and describe me suitable medicines because you seem to be a good doctor.
Answered by Dr. Sudhir Kumar 7 hours later

Thank you for getting back with more clarifications regarding your symptoms. Now, it is clear that you do not have trigeminal neuralgia.

You are most probably suffering from chronic migraine without XXXXXXX Migraine needs preventive treatment with medications if you experience three or more episodes of headache in a month. I presume you have very frequent headaches.

Today’s research indicates that a move toward individualizing the dosing of prescription agents is warranted and it can happen only after physical consultation / Your doctor will know about these drugs.

The medicine most suited for you would be flunarizine. This is a prescription drug. The usual starting dose is 10 mg once daily taken at bedtime. The beneficial effect would start in 3-4 weeks. So, please do not discontinue it till that time. It is a fairly safe medicine. It may cause mild drowsiness in the first 4-5 days, but that is not generally bothersome. It also improves appetite; so, one may gain 2-3 kg weight if taken for long time. But if one takes care of diet and exercise, weight gain is not a problem.

50% people improve with flunarizine. If flunarizine does not help you even after a month, the next drug would be topiramate. This is also a prescription drug. The usual starting dose is 25 mg daily. It is a safe drug, but causes mild tingling in feet. Also, 2-3 kg weight loss may occur if taken for long (as it reduces appetite a bit).

The medications should be continued till your headache episode becomes less (0-2 episodes a month).

As I said, these drugs are prescription drugs. So, please consult a neurologist (not a neurosurgeon) for the prescription.

In addition, certain precautions are helpful. These include eating food on time, avoiding fasting, ensuring good sleep, avoiding stress, regular exercises, avoiding direct exposure to sunlight, etc.
Please get back if you have any more queries.

Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Health City, Hyderabad
Above answer was peer-reviewed by
Follow-up: Headache, taken painkillers and homeopathic treatment. No nausea. Worried 2 hours later
Thank you for this better advice. Whether I can take painkiller also with these drugs ?
If yes, which painkiller will be the most effective one. Please prescribe these drugs on your doctors pad because you are a sincere doctor. How can I go to another doctor when you are a leading doctor in your city. So please get it prescribed and send it to me now.
Answered by Dr. Sudhir Kumar 1 hour later
Thank you for writing back.

You can take painkillers, as and when necessary. I understand you would want a prescription, but it is not legal to send across a prescription without a clinical examination. Besides this, the policies of ehealth platforms are strictly against prescribing drugs.

For the sake of information, the safe painkillers are ETOSHINE (ETORICOXIB) which is given to most patients in the dose of 120 mg as and when necessary (not more than once a day). Another drug which is a specific painkiller for migraine is RITZA (RIZATRIPTAN) 10 mg as and when necessary (not more than twice a day, and not more than four times per week).

Though I cannot give you the prescription, you will be able to get these prescribed by a neurologist nearby. So do consider visiting them.

Wishing you good health,

Dr Sudhir Kumar MD DM XXXXXXX Consultant Neurologist
Apollo Health City, Hyderabad
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor